Pinterest/Interest

Tuesday, February 22, 2011

Do prescription drugs for depression interfere with creativity?

Do prescription drugs for depression interfere with creativity? Do they interfere with productivity? Or do they help? As someone who takes Prozac for depression, it's a serious question. It was a fear of mine that taking anti-depressants would block my creativity, and I suffered from depression for more years than I needed to because of that fear.

Has taking anti-depressants blocked my creativity? I've been taking anti-depressants for at least fifteen years, and during that time, mostly during the past ten years, I've written three new novels and revised another one. I've written short stories and travel articles. So I feel that it has not blocked my creativity. There's something mysterious about creativity. I don't think we can control it. We can deny it or ignore it, but we can't control it. It exists of its own accord and by its own rules.

There may be some drugs that can block creativity, but probably by blocking our mental functioning--putting us to sleep or making us sick as a side-effect or something like that. Many people have undergone chemotherapy and survived their cancer and wrote wonderful books about it, or wonderful novels. But those drugs aren't designed to affect your mood, whereas anti-depressants are in some manner doing that.

William Styron wrote his wonderful book "Darkness Visible" about his decent into depression. Drugs were of no help to him. Only time, and maybe therapy, pulled him out of it. So often I wish it were possible for me to just stop taking drugs and gradually get better and better, but it just doesn't seem to work that way for me.

2 comments:

Tanya Reimer said...

Really, one has to wonder if medication helps, not hinders in these instances, when it comes to creativity.

I know, when, I'm "sadly not myself" I stick to editing, because my writing is not the same.

If you found treatment that works, count yourself lucky, so many are left without solutions. Sometimes, medication even makes it worse.

Richard said...

You are very right.